North Carolina, 2008

Flash Flooding and Hail in North Carolina, July 8 to 9, 2008

July 8 to 9, 2008 · NWS RAH · 51 events in 20 counties and zones

Widespread thunderstorms developed during peak heating as an upper level low transverse east across central North Carolina. The storms produced widespread thunderstorm wind damage and a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Widespread thunderstorms developed during peak heating as an upper level low transverse east across central North Carolina. The storms produced widespread thunderstorm wind damage and a few reports of large hail. As the severe event winded down, areas began to experience flash flooding from training thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 10:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 8, 10:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1120 PM EDT TUE JUL 8 2008

.SYNOPSIS...
A WARM AND HUMID AIR MASS OVER THE REGION... COMBINED WITH AN UPPER
LEVEL TROUGH IN THE AREA... WILL RESULT IN THE DEVELOPMENT OF
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS AGAIN TODAY.
THE TROUGH WILL SHIFT EAST OF THE AREA TONIGHT. A SURFACE BOUNDARY
WILL APPROACH THE AREA FROM NORTHWEST LATE WEDNESDAY.

&&

.NEAR TERM /REST OF TODAY THROUGH TONIGHT/...
AS OF 1120 PM TUESDAY...

ATMOSPHERIC CONDITIONS ARE CERTAINLY RIPE FOR CONVECTION TODAY.
MODIFICATION OF THE 12Z GSO SOUNDING FOR PROBABLE AFTERNOON TEMP AND
DEW POINT SHOWS STRONG INSTABILITY... OVER 3700 J/KG OF MUCAPE...
AND VERY HIGH CAPE VALUES NEAR 1000 J/KG IN THE HAIL GROWTH REGION
OF -10C TO -30C ALOFT... AND THIS INSTABILITY IS ALSO REFLECTED IN
THE COLD POOL ALOFT... -12C AT 12Z AT 500 MB. AVAILABLE MOISTURE IS
MORE THAN SUFFICIENT WITH PRECIPITABLE WATER NEARLY 150% OF
NORMAL... ALTHOUGH IT SHOULD BE BEST IN THE CENTRAL/EAST SECTIONS OF
THE CWA... ALONG AND EAST OF THE MID LEVEL TROUGH AXIS. WE ALSO HAVE
A POTENTIAL CONVECTIVE INSTIGATOR IN THE FORM OF A WEAK VORTICITY
MAXIMUM... APPARENTLY SOURCED FROM AN EASTERN IOWA MCS YESTERDAY...
THAT WILL CONTINUE ROUNDING THE TROUGH BASE PASSING THROUGH
SOUTHERN/EASTERN NC. HOWEVER... THE LATEST MODELS... PARTICULARLY
THE 06Z GFS AND 00Z WRF-ARW... ACTUALLY SHOW VERY LITTLE PRECIP OVER
CENTRAL NC THROUGH TONIGHT... AND THIS MAY BE DUE IN PART TO ITS
OVERBLOWING THE VORTICITY MAXIMUM AND HENCE OVERDOING THE NVA BEHIND
IT. AND... DEEP LAYER SHEAR IS UNIMPRESSIVE AS WELL... ONLY 15 KTS
AT MOST. NEVERTHELESS... WITH THE OBSERVED DATA SUPPORTING THIS MUCH
INSTABILITY AND WITH PLENTY OF HEATING TAKING PLACE OVER MUCH OF THE
CWA... WILL RAISE POPS TO LIKELY ACROSS MOST OF THE CWA... MAINLY
SOUTHERN AND EASTERN SECTIONS THAT WILL BE INFLUENCED BY PVA. GIVEN
THE DEGREE OF MID LEVEL INSTABILITY... HAIL AND NEARLY CONTINUOUS
LIGHTNING WILL BE THE PRIMARY WEATHER THREATS THROUGH TONIGHT...
ALTHOUGH WITH THE 30+ C VERTICAL THETA-E DIFFERENCE IN THE GSO
SOUNDING... DAMAGING WINDS CANNOT BE RULED OUT EITHER. FINALLY...
SEVERAL PARAMETERS INCLUDING THE HIGH CAPE (BOTH MUCAPE AND -10 TO
-30C CAPE)... K-INDEX OF 33-36... AND NORMALIZED CAPE OF 0.25 ALL
SUPPORT VERY VIGOROUS UPDRAFTS AND RAPID CHARGE SEPARATION... THUS
THE MENTION OF FREQUENT LIGHTNING HAS BEEN ADDED TO THE FORECAST
THROUGH TONIGHT. HAVE BUMPED HIGHS UP A FEW DEGREES IN THE EAST
WHERE MORNING SUNSHINE AND HEATING HAVE BEEN ABUNDANT... AND HAVE
LOWERED THEM A DEGREE OR TWO IN THE WEST BENEATH CONSIDERABLE MID
CLOUDINESS AND SHOWERS.

THE COLUMN IS EXPECTED TO REMAIN AT LEAST MODERATELY UNSTABLE WELL
INTO THE EVENING... AND THE RISK OF NUMEROUS STORMS WILL LIKELY
EXTEND TO NEAR OR SHORTLY AFTER MIDNIGHT. THE MID LEVEL TROUGH AXIS
AND ITS ATTENDANT COOL POOL ALOFT WILL SHIFT TO COASTAL NC TOWARD
06Z TONIGHT. INCREASING TEMPERATURES AND ANTICYCLONIC FLOW IN THE
MID LEVELS SHOULD FORCE A WEST-TO-EAST TAPERING OFF OF SHOWERS AND
STORMS OVERNIGHT. HOWEVER PRECIPITABLE WATER STAYS QUITE HIGH OVER
MUCH OF THE CWA... AND WE WILL NEED TO WATCH ANY MCS THAT DEVELOPS
OVER MO/OHIO VALLEY... AS ANY RESULTANT MCV MAY INDUCE NEW
CONVECTION LATE TONIGHT OVER CENTRAL/EASTERN NC. LOWS SHOULD BE VERY
MILD... AROUND 70-74. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 200 PM MONDAY...

WEDNESDAY:

MOISTURE ADVECTION WILL BE UNDERWAY IN LOW LEVEL SOUTHWEST FLOW
AS A LEE TROF DEVELOPS AHEAD OF AN APPROACHING FRONT. A HOT SOUPY
AIRMASS WILL RESULT...WITH PROGGED PRECIPITABLE WATERS APPROACHING
2 INCHES. FORCING WILL BE RATHER WEAK...HENCE NEAR CLIMATOLOGICAL
CHANCE POPS...WHICH WILL BE MAINLY INSTIGATED BY THE LOW LEVEL
TROF...THUS EXPECT A BIT MORE ACTIVITY IN THE WEST...WITH SOME
EASTWARD PROPAGATION IN WESTERLY FLOW. HIGHS WILL BE EDGING UP IN
WESTERLY FLOW...88 TO 92 DEGREES.

WEDNESDAY NIGHT:

WEDNESDAYS DIURNAL CONVECTION WILL BE LARGELY A MEMORY BY
MIDNIGHT. HOWEVER...LINGERING OUTFLOW BOUNDARIES AND WEAK LOW
LEVEL CONVERGENCE RESULTING FROM AN APPROACHING SURFACE BOUNDARY
COULD INITIATE WIDELY SCATTERED CONVECTION OVERNIGHT.

THURSDAY AND THURSDAY NIGHT:

A SURFACE FRONT WILL MOVE ACROSS THE AREA ON THURSDAY AND STRONG
LOW LEVEL CONVERGENCE WILL HAVE SUFFICIENT INSTABILITY IN THE HOT
AND MOIST AIRMASS TO PRODUCE SCATTERED...MAINLY LATE DAY
THUNDERSTORMS ONCE AGAIN. UPPER SUPPORT IS RATHER WEAK...
HOWEVER...SO THE CONVECTION WILL DIE OFF QUICKLY AFTER SUNSET.
HIGHS THURSDAY WILL REACH NEAR 90. WE WILL START TO SEE SOME
CHANGE IN THE AIRMASS...AS SURFACE WINDS SHIFT TO A SLIGHTLY
COOLER AND DRIER NORTHWEST FLOW BEHIND THE FRONT LATE ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 240 AM TUESDAY...

DRIER AIR OVER THE REGION FRIDAY AND SATURDAY AS HIGH PRESSURE
BUILDS INTO THE AREA FROM THE NORTHWEST... AND SETTLES OVER THE AREA
SATURDAY. HIGHS IN THE 80S TO AROUND 90. LOWS IN THE UPPER 60S TO
LOWER 70S.

MOISTURE RETURNS TO THE REGION SUNDAY INTO MONDAY AS HIGH PRESSURE
MOVES OFFSHORE AND A COLD FRONT APPROACHES FROM THE WEST RESULTING
SOUTHWEST FLOW OVER THE AREA. WITH THE FRONTAL SYSTEM AND INCREASED
MOISTURE WILL COME A CHANCE FOR SHOWERS AND STORMS. HIGHS IN THE
LOWER 90S. LOWS SUNDAY NIGHT IN THE UPPER 60S NORTHWEST TO LOWER 70S
SOUTHEAST.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 740 AM TUESDAY...

PATCHY STRATUS AND FOG MAINLY OVER THE CENTRAL AND EASTERN TAF AREA
WILL LIFT BY LATE MORNING. OTHERWISE WE CAN EXPECT SCATTERED TO
BROKEN CLOUDS AT 3 TO 5 THOUSAND FEET WITH HIGHER CLOUDS ABOVE.

MID AND UPPER LEVEL TROUGHS OVER THE WESTERN PORTION OF THE CWA WILL
COMBINE WITH WITH PRECIP WATER VALUES IN EXCESS OF 1.75 INCHES...
K'S NEAR 30... AND CAPE 2500 TO 3000 J/KG.  THERE WILL BE A CHANCE
OF SHOWERS OVER THE WEST THIS MORNING. SHOWERS AND STORMS WILL BE
POSSIBLE DURING THE AFTERNOON INTO THE OVERNIGHT HOURS... SO HAVE
ADDED CB TO TAFS. LATER FORECAST WILL BETTER DEFINE LOCATION OF
STORMS ONCE THEY BEGIN TO DEVELOP. MVFR CONDITIONS WILL BE POSSIBLE
IN SHOWERS WITH IFR CONDITIONS IN STRONGER STORMS. WINDS WILL
INCREASE TO 10 KNOTS FROM THE SOUTHWEST.

THE CHANCE FOR STORMS WILL CONTINUE THROUGH THURSDAY AS A FRONT
MOVES ACROSS THE AREA WEDNESDAY AND LINGERS OVER EASTERN NORTH
CAROLINA INTO THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION
FROM THE NORTHWEST FRIDAY AND SETTLE OVER THE AREA SATURDAY.
RETURNING VFR CONDITIONS TO THE AREA FOR THE FIRST PART OF THE
WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...MLM
LONG TERM...RHJ
AVIATION...RHJ
Hazardous weather outlook, Jul 8, 9:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT TUE JUL 8 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1040 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS
AFTERNOON THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE... PRODUCING LARGE HAIL IN EXCESS OF ONE INCH IN
DIAMETER... AND DAMAGING WIND GUSTS OVER 60 MPH. VERY FREQUENT
LIGHTNING... AS WELL AS LOCALLY HEAVY DOWNPOURS... WILL ALSO BE
THREATS WITH ANY THUNDERSTORM. THE GREATEST THREAT OF SEVERE
STORMS WILL BE BETWEEN 3 PM THIS AFTERNOON AND 11 PM TONIGHT.

PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP
WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE
REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS...WITH THE
MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS TO THE NATIONAL
WEATHER SERVICE IN RALEIGH.

GIH

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 8 hail, 6 flash flood. Local standard time, as filed.

Hail, Person

When
July 8, 12:00 PM EST
Where
Person County, 1.31 mi WSW of Roxboro
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.390, -79.000

Thunderstorm Wind, Person

When
July 8, 12:10 PM EST
Where
Person County, 0.72 mi NNE of Woodsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.489, -78.963

Two trees blown down on Edwin Robinson Road.

Hail, Johnston

When
July 8, 12:40 PM EST
Where
Johnston County, 1.38 mi N of Benson
Measured
1 in hail
Reported by
Public
Coordinates
35.400, -78.550

Thunderstorm Wind, Granville

When
July 8, 12:45 PM EST
Where
Granville County, 2.29 mi NW of Bullock
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.503, -78.580

Fire Department was called out to remove one tree from Herbert Faucette Road.

Thunderstorm Wind, Nash

When
July 8, 1:30 PM EST
Where
Nash County, 1.92 mi SW of Bailey
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.758, -78.141

Several trees were blown down near the intersection of Camp Charles Road and Perry Road.

Thunderstorm Wind, Nash

When
July 8, 1:30 PM EST
Where
Nash County, 0.89 mi SE of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -78.110

Several trees were blown down near the intersection of Mill Pond Road and NC Highway 58.

Thunderstorm Wind, Wilson

When
July 8, 1:30 PM EST
Where
Wilson County, 0.89 mi NE of Sims
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.760, -78.060

One tree was blown down on Highway 264 ALT and Jefferson.

Thunderstorm Wind, Halifax

When
July 8, 1:40 PM EST
Where
Halifax County, 0.71 mi SSW of Days Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -77.634

Trees down across Aurelian Springs Road, near NC Highway 125.

Thunderstorm Wind, Nash

When
July 8, 1:56 PM EST
Where
Nash County, 0.89 mi NE of (Rwi)rocky Mt Wilson
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.860, -77.890

KRWI ASOS measured a peak wind gust of 59kts.

Thunderstorm Wind, Nash

When
July 8, 2:05 PM EST
Where
Nash County, 1.12 mi W of Easonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -77.890

Multiple trees were blown down all throughout the county.

Hail, Nash

When
July 8, 2:13 PM EST
Where
Nash County, 0.89 mi SE of Dortches
Measured
0.75 in hail
Reported by
Public
Coordinates
36.010, -77.860

Penny-size hail was reported near Interstate 95 near Dortches.

Hail, Stanly

When
July 8, 4:10 PM EST to 4:12 PM EST
Where
Stanly County, 0.6 mi NW of Norwood to 1.27 mi SE of Norwood
Measured
1 in hail
Reported by
Public
Coordinates
35.235, -80.139

Quarter-size hail was reported along a stretch of Highway 52 from northwest of Norwood to Price Street.

Thunderstorm Wind, Stanly

When
July 8, 4:22 PM EST
Where
Stanly County, 0.89 mi SE of Norwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.220, -80.120

Several trees were blown down in the Norwood area.

Hail, Anson

When
July 8, 5:00 PM EST
Where
Anson County, 1.49 mi SSE of Ansonville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.100, -80.110

Penny-size hail was reported along US Highway 52 in Ansonville.

Thunderstorm Wind, Stanly

When
July 8, 5:04 PM EST to 5:05 PM EST
Where
Stanly County, 0.56 mi E of Richfield to 0.89 mi E of Richfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -80.260

Several trees were blown down in the Richfield area.

Thunderstorm Wind, Stanly

When
July 8, 5:13 PM EST
Where
Stanly County, 1.23 mi WNW of Albemarle Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.335, -80.201

One tree was blown down at the intersection of Aquadale and Morgan Roads.

Thunderstorm Wind, Randolph

When
July 8, 5:40 PM EST
Where
Randolph County, 0.69 mi N of Seagrove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.540, -79.780

Law enforcement reported power lines were blown down.

Thunderstorm Wind, Randolph

When
July 8, 5:40 PM EST
Where
Randolph County, 0.51 mi SE of Asheboro South
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.716, -79.813

One tree was blown down on Liberty Street. Another tree was blown along Route 42 at Dublin.

Thunderstorm Wind, Richmond

When
July 8, 5:40 PM EST
Where
Richmond County, 2.14 mi WSW of Plainview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.140, -79.766

Three trees were blown down at the intersection of Larry Parsons Road and Clayton Carriker Road.

Thunderstorm Wind, Richmond

When
July 8, 5:45 PM EST to 5:47 PM EST
Where
Richmond County, 1.44 mi N of Osborne to 2.57 mi SSE of Osborne
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.871, -79.752

One tree was blown down at the intersection of Battley Dairy Road and Hatcher Road. Another tree was blown down near the intersection of Ghio and Airport Road.

Thunderstorm Wind, Richmond

When
July 8, 5:47 PM EST
Where
Richmond County, 2.01 mi SE of Osborne
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.827, -79.729

One tree was blown down at the intersection of Airport Road and Ghio Road.

Thunderstorm Wind, Montgomery

When
July 8, 5:54 PM EST
Where
Montgomery County, 2.9 mi WNW of Allreds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.460, -79.870

Two trees were blocking traffic in the northbound lane of NC Highway 134.

Thunderstorm Wind, Anson

When
July 8, 5:55 PM EST
Where
Anson County, 3.67 mi ENE of Pinkston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.040, -80.020

Several trees were blown down onto a house near NC-Highway 109.

Thunderstorm Wind, Montgomery

When
July 8, 5:56 PM EST
Where
Montgomery County, 1.38 mi N of Okeewemee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.420, -79.870

Trees were blown down onto power-lines on Floyd Farm Road.

Thunderstorm Wind, Guilford

When
July 8, 6:07 PM EST
Where
Guilford County, 0.69 mi S of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.960, -79.770

Two trees were blown down in Pleasant Garden. One of the trees fell down onto Liberty Road, near Woody Mills Road and US Highway 421.

Thunderstorm Wind, Moore

When
July 8, 6:15 PM EST
Where
Moore County, 0.63 mi ESE of Eagle Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.296, -79.660

One tree was blown down across NC-Highway 211 in Eagle Springs.

Thunderstorm Wind, Moore

When
July 8, 6:15 PM EST
Where
Moore County, 1.13 mi E of Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.430, -79.580

Several tree was blown down in Robbins, some of which fell onto power-lines.

Thunderstorm Wind, Chatham

When
July 8, 6:25 PM EST
Where
Chatham County, 1.13 mi NE of Bear Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.633, -79.367

One tree was blown down at the intersection of NC-Highway 902 and Sandy Branch Church Road.

Flash Flood, Anson

When
July 8, 6:30 PM EST to 7:30 PM EST
Where
Anson County, 1.45 mi WNW of Pinkston to 1.43 mi WNW of Pinkston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.026, -80.105

Lockhart Road was closed due to high flood waters.

Thunderstorm Wind, Chatham

When
July 8, 6:30 PM EST
Where
Chatham County, 3.84 mi SSE of Silk Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -79.340

Power-lines were blown down across White Smith Road near US Highway 64.

Thunderstorm Wind, Moore

When
July 8, 6:33 PM EST
Where
Moore County, 1.32 mi ENE of Vina Vista
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -79.460

Power-lines were blown down in Pinehurst.

Thunderstorm Wind, Moore

When
July 8, 6:33 PM EST
Where
Moore County, 1.53 mi WNW of Midtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -79.444

A home on Forest Hills Drive sustained roof damage when a tree fell onto the house.

Thunderstorm Wind, Lee

When
July 8, 6:42 PM EST
Where
Lee County, 2.18 mi SE of Sanford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.410, -79.150

Several trees were blown down on St. Andrews Church Road.

Hail, Lee

When
July 8, 6:48 PM EST
Where
Lee County, Lemon Spgs
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.380, -79.200

Thunderstorm Wind, Chatham

When
July 8, 6:54 PM EST
Where
Chatham County, 5.4 mi NNE of Bynum
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.846, -79.130

One tree was blown down on Lamont Norwood Road near Rockwood Lane.

Thunderstorm Wind, Lee

When
July 8, 6:56 PM EST
Where
Lee County, 3.11 mi SSE of Lemon Spgs to 2.65 mi SW of Swann
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.342, -79.171

Numerous trees blown down along Douglas Farm Road and John Godfrey Road.|Another tree was blown down onto a home on Sheriff Watson Road.

Thunderstorm Wind, Scotland

When
July 8, 7:11 PM EST
Where
Scotland County, 1.43 mi W of Wagram
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.883, -79.375

One tree was blown down across Old Wire Road.

Hail, Harnett

When
July 8, 7:30 PM EST
Where
Harnett County, 1.51 mi ESE of Chalybeate to 0.76 mi SSE of Chalybeate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.513, -78.794

Two reports of penny to nickel-size hail near US Higway 401 and near the intersection of Chalybeate Springs Road and LaFayette Road.

Hail, Wake

When
July 8, 7:30 PM EST
Where
Wake County, 1.86 mi SSW of Fuquay Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.554, -78.809

Thunderstorm Wind, Wake

When
July 8, 7:43 PM EST
Where
Wake County, 5.39 mi SE of Williams Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.595, -78.602

One tree was blown down across Brack Penny Road near NC-Highway 50 and 42.

Thunderstorm Wind, Wake

When
July 8, 7:44 PM EST
Where
Wake County, 1.78 mi SE of Williams Xrds
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.630, -78.650

A trained spotter measured a 58 mph wind gust at the intersection of Holland Church Road and Feldmen Road.

Thunderstorm Wind, Johnston

When
July 8, 8:00 PM EST
Where
Johnston County, 2.55 mi SW of Four Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.427, -78.466

One tree was blown down along US-Highway 301 near Parkertown Road.

Thunderstorm Wind, Sampson

When
July 8, 8:20 PM EST
Where
Sampson County, 0.89 mi NE of Roseboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.960, -78.520

Two trees were blown down just northwest of town.

Flash Flood, Cumberland

When
July 8, 8:30 PM EST to 9:50 PM EST
Where
Cumberland County, 0.24 mi ENE of Hope Mills to 0.29 mi ENE of Hope Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.972, -78.946

Law enforcement reported one foot of flood water over Main Street inside the Hope Mills city limits.

Flash Flood, Cumberland

When
July 8, 8:30 PM EST to 9:50 PM EST
Where
Cumberland County, 1.47 mi WNW of (Fay)grannis Fld Fay to 1.44 mi WNW of (Fay)grannis Fld Fay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.990, -78.903

Law enforcement reported two feet of water over the southbound lanes of US Highway 301 near the Fayetteville Regional Airport.

Flash Flood, Cumberland

When
July 8, 8:30 PM EST to 9:50 PM EST
Where
Cumberland County, 1.05 mi SE of Cumberland to 1.36 mi SE of Cumberland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.989, -78.968

Flood waters have risen into two homes near Hope Mills Road.

Flash Flood, Cumberland

When
July 8, 9:00 PM EST to 9:50 PM EST
Where
Cumberland County, 0.8 mi WNW of East Fayetteville to 0.76 mi NW of East Fayetteville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.056, -78.882

Flood waters from Cross Creek has caused one to two feet of standing water onto Ray Avenue.

Thunderstorm Wind, Montgomery

When
July 8, 10:42 PM EST
Where
Montgomery County, 0.89 mi SE of Pee Dee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -80.020

Several trees were blown down at the intersection of CC Camp Road and Pee Dee Road.

Thunderstorm Wind, Richmond

When
July 9, 12:00 AM EST
Where
Richmond County, 0.57 mi E of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.930, -79.770

Several trees were blown down across central western portions of the county.

Flash Flood, Anson

When
July 9, 12:30 AM EST to 1:00 AM EST
Where
Anson County, 0.97 mi E of Gravelton to 1.16 mi E of Gravelton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.951, -79.913

Law enforcement reported two to three feet of standing water on US Highway 74, near Fox Road.

Thunderstorm Wind, Randolph

When
July 9, 1:32 AM EST
Where
Randolph County, 2.82 mi SSE of Farmer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.610, -79.970

Several trees were blown down on the Uwharrie Golf Course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124120, 124149, 124121, 124150, 124151, 124152, 124153, 124155, 124719, 124156, 124122, 124123, 124158, 124125, 124159, 124161, 124164, 124165, 124166, 124167, 124168, 124169, 124690, 124691, 124692, 124694, 124695, 124699, 124110, 124697, 124701, 124725, 124703, 124126, 124704, 124705, 124706, 124130, 124131, 124712, and more.